What causes brownish vaginal discharge?

default
Posted on Wed, 30 Aug 2017 in Women's Health
Question: My period has been brown almost melted chocolate consistency for the last 3. The last 2 have only been 5 days apart. Any ideas
doctor
Answered by Dr. Bonnie Berger-Durnbaugh 15 minutes later
Brief Answer:
Information

Detailed Answer:
Hello Laci,

A dark brown thicker appearance to the period blood usually means that there is less blood and so it has sat around and become darker, as opposed to the brisker, bright red bleeding that happens when there is more bleeding happening. It's likely that you may not actually be ovulating fi your periods have been irregular and only 5 days apart. Failure to ovulate can happen when there is stress (physical or psychological) in the weeks prior to expected time for ovulation which is, in a normal cycle, 2 weeks before the period.

When ovulation does not happen, the normal process of increase progesterone following ovulation, which ripens the blood tissue developing in the uterus, does not happen, and so bleeding can be early, late, light, or heavier. Basically, it will be atypical because it is unregulated.

You might want to go in to see your doctor to discuss this if it has happened for 3 months. Your doctor may want to give you a progestin such as Provera for approximately a week, to simulate the progesterone that you may not be making because of not ovulating. When you finish the Provera, after a day or two you will have a more normal period. Your doctor may also want to measure your FSH and LH levels to make sure you are not going into menopause, but this may not be necessary as this time.

If you have not had a recent pelvic exam, your doctor will likely want to do one to make sure the bleeding is not from a polyp or other cause. But it sounds more period related.

Oral contraceptives will regulate this if you are interested and this pattern continues and is annoying.

I hope this information helps. Please let me know if I can provide further information.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Bonnie Berger-Durnbaugh

General & Family Physician

Practicing since :1991

Answered : 3131 Questions

premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication ,  
Medical Topics

Recent questions on  Stress

doctor1 MD

hi
i am 29 yrs old male unmaaried and mech engineer. i feel weak erection and often in stress and anxiety. due to that i found some disorders a my...

doctor1 MD

I have been experiencing severe upper back, rib and chest (side and frontal) pain, on both sides when I run. I had an ECG and Stress Test 2 weeks...

doctor1 MD

After a tremendous amount of stress all at once. 3 weeks into all this I started to experience upper back and neck stiffness and pain. Now 4 months...

doctor1 MD

I would like to know what ailment rebermac drug is indicated for. what is arthenesia a condition that i m being treated?. I have a long history of...

doctor1 MD

Hi Doctor, I want to improve my brain performance, so visited Ayurvedic doctor to take the swarna bhasma,i am little obese and having snoring...

doctor1 MD

hi i m facing sleep disturbance since last 8 years i feel too much pressure over and behing myleft ears may be it leads to stress and breaks my...

doctor1 MD

I have low body temperature, and am concerned that my thyroid may be not working optimally. My TSH is 4.13. If I reduce the stress in my life, will...

Get personalised answers from verified doctor in minutes across 80+ specialties

157 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
backtotop2